MAUDE Adverse Event Report: STRYKER GMBH CANNULATED SCREW, PARTIALLY THREADED ASNIS III 4.0X55MM TL18.5MM; SCREW, FIXATION, BONE

STRYKER GMBH CANNULATED SCREW, PARTIALLY THREADED ASNIS III 4.0X55MM TL18.5MM; SCREW, FIXATION, BONE
Model Number 604655
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/24/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
"as reported: a (b)(6) year old male patient underwent orif of the fifth metatarsal bone (left side) with asnis as the initial operation on (b)(6) 2020.On (b)(6) 2020, when asnis 4.0 was going to remove from the patient body, the head of asnis was broke.Then when it was attempted to removed with the crown reamer, the shaft part broke.".
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the device was returned for evaluation and matches the alleged failure mode.The device inspection revealed the following: the returned cannulated screw was found to be broken with its head completely sheared off clean from the shaft.The screw shaft was also found to be severely damaged and twisted, with the threaded portion broken off.The distal portion was the worst affected with a portion of the surface missing, indicating towards an enormous force applied to extract the screw.The cannulation was found to be completely deformed.The inner hex of the screw head was also deformed.Such deformation of hexagon and twisting of shaft indicates application of excessive torque on the screw and also that the solid screwdriver was not used properly to extract the screw.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.During the extraction, the screw was under high tension and combined with the rotational moves, this led to a torsional fracture.However, as explained in the memo potential recurring situation identification, ¿regardless of the implant size or type the torque needed to explant a screw can be higher than the torque needed to implant a screw.In some cases the torque required to remove the implant is higher than the mechanical properties of the screw.In these cases the implant breaks during explanation.Specific instruments dedicated for implant removal are offered by stryker to help explanation of screws.Stryker offers dedicated instrument implant extraction sets.By using these specific extraction sets, the removal of screws will be easier.Based on investigation, the root cause was attributed to a user related issue.The failure was caused due to application of too much torque to the screw, while extracting from the bone.If any additional information is provided, the investigation will be reassessed.
 
Event or Problem Description
"as reported: a 18-year old male patient underwent orif of the fifth metatarsal bone (left side) with asnis as the initial operation on (b)(6)-2020.On (b)(6)2020, when asnis 4.0 was going to remove from the patient body, the head of asnis was broke.Then when it was attempted to removed with the crown reamer, the shaft part broke.".

Brand Name
CANNULATED SCREW, PARTIALLY THREADED ASNIS III 4.0X55MM TL18.5MM
Common Device Name
SCREW, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
MDR Report Key11066955
Report Number0008031020-2020-02587
Device Sequence Number11422139
Product Code HWC
UDI-Device Identifier04546540089878
UDI-Public04546540089878
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K000080
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2020
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/02/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/31/2023
Device Model Number604655
Device Catalogue Number604655
Device Lot NumberY26585
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/23/2020
Initial Date Received by Manufacturer 11/24/2020
Supplement Date Received by Manufacturer01/08/2021
Initial Report FDA Received Date12/23/2020
Supplement Report FDA Received Date02/02/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age18 YR
Patient Weight90